Risperdal, Abilify Risks May Outweigh Benefits Provided by Drugs, Safety Group Warns
According to a new report by drug safety experts, the risks posed by side effects of Abilify, Risperdal and other similar antipsychotic drugs may outweigh the benefits provided by the widely used medications.
The Institute For Safe Medication Practices (ISMP) released it’s Quarterwatch (PDF) report this week, which included an examination of the blockbuster medications Risperdal, Abilify, Seroquel, Zyprexa, Gedeon and Haldol. The drugs are all part of a new class known as atypical antipsychotics, which were prescribed nearly 54 million times in 2015, yet the report suggests that the most common outcomes associated with of use of these drugs was treatment failure.
The findings come from an analysis of a study published this month in the medical journal Drug Safety, which involved two ISMP researchers, leading to calls for a reappraisal of the drugs, after no advantages were identified over older antipsychotics.
“Treatment failure was the most common outcome of clinical trials of antipsychotic drugs in this analysis, even among patients selected as having the best chance of benefitting,” the Quarterwatch report states. “Treatment failure occurred when the patients stopped the drug because of intolerable side effects, or because the physician or patient refused continued treatment for other reasons.”
Researchers indicate that 40% to 65% of patients who took one of the six antipsychotic drugs experienced problems, many of which were irreversible.
The study itself involved a detailed analysis of a number of studies and clinical trials focusing on those six drugs. The researchers reported that the treatment failure rates ranged from 38% to 93%. Nearly 70% of Risperdal patients suffered such treatment failures, according to the data.
“In a broader assessment of harms, a National Institutes of Health (NIH) study of five antipsychotics reported that 66.7% showed moderate to severe harms over approximately 18 months of treatment,” the ISMP reports. “The drugs may also cause cognitive impairment, sexual dysfunction, and diabetes.”
Some of the most serious side effects included loss of motor control, known as tardive dsykinesia , which can cause uncontrollable facial movements, twitching fingers, and uncontrolled movements of the tongue, eyes, and limbs. The ISMP notes that sustained use can result in the condition becoming irreversible. The report also indicates that in some cases, the drugs can cause a drug-induced form of Parkinson’s disease, known as parkinsonism.
“Claims that second-generation antipsychotic drugs have safety advantages over classical neuroleptic drugs and prevent relapse were not supported in these key studies,” authors of the Drug Safety study concluded. “The extent of injury to and impairment of multiple body systems caused by antipsychotic drugs shows the need for a scientific, clinical, and regulatory reappraisal of the appropriate use of these agents.”
Abilify and Risperdal Side Effects
The findings come amid increased concerns over the side effects of two of the top leading antipsychotic drugs on that list, Abilify and Risperdal.
Abilify (ariprazole) has been one of the biggest sellers on the market in the United States, generating sales in excess of $6 billion per year. It was introduced in 2002 for treatment of schizophrenia, bipolar disorder and other major depressive disorders, but is also widely used to treat irritability, aggression, mood swings and other behavior issues.
In May, the FDA required the drug makers to update the warning label to provide information for users and doctors about the potential Abilify risk of gambling, compulsive shopping and other compulsive activities, indicating that a large number of adverse event reports have been received from users describing uncontrollable urges to gamble, shop, eat or engage in sexual activity.
As a result, a growing number of Abilify lawsuits have been filed against Bristol-Myers Squibb and Otsuka Pharmaceuticals over failure to warn about the link between Abilify and gambling addiction. Each of the complaints raise similar questions of fact and law, alleging that the makers of the popular medication withheld information from consumers and the medical community that users of Abilify may experience uncontrollable urges to gamble, shop, engage in sexual activity and other impulsive behaviors.
There are also several thousand Risperdal lawsuits pending against Johnson & Johnson, alleging that the drug maker withheld important risk information from parents and doctors about side effects that may cause boys or young men to develop gynecomastia from side effects of Risperdal, involving abnormal male breast growth that often requires surgical removal.
MichelleSeptember 16, 2022 at 4:47 pm
My son suffers from these side effects. Severe weight gain, eating disorder, the breasts, involuntary facial movements, and compulsive behavior.
AprilJune 23, 2020 at 6:55 am
My son was on abilify for probably 3 years or longer the weight gain is horrible but his chest seems to be getting bigger and bigger. He still has a problem with over eating since being on the medication.
LatrishaMay 11, 2020 at 8:45 am
My son started taking 2mg at 8 yrs old (2014 to 2016) of Abilify because of behavioral issues as well as Tenex .5mg to 2mg. He was diagnosed by a Doctor with a Mood Disorder and I eventually took him off of all meds because they made him gain a lot of weight and eat constantly, but my main concern is now that he is older (14) he’s a little on the heavy side and I noticed his chest area getting bi[Show More]My son started taking 2mg at 8 yrs old (2014 to 2016) of Abilify because of behavioral issues as well as Tenex .5mg to 2mg. He was diagnosed by a Doctor with a Mood Disorder and I eventually took him off of all meds because they made him gain a lot of weight and eat constantly, but my main concern is now that he is older (14) he’s a little on the heavy side and I noticed his chest area getting bigger as if he has
stephMay 21, 2017 at 12:32 pm
6 years @ max 30 mg dose on abilify, caused my body to completely spaz out in a matter of a week. Tardive dyskinesia. Drs told me "its nothing" pumping more medication in me for the symptoms. I gained 120 lbs. I could not stop eating or online shopping. Oh my body CRAVED sugar! People think I'm a crack head, Especially new doctors. I'm broken irreversibly..
brianJanuary 28, 2017 at 8:01 pm
all of this happened to me and no one cares . . . . i was so healthy before
LoryJanuary 27, 2017 at 11:32 pm
I started taking abilify 5 months ago and I have now been diagnosed as having Tardive Dyskenesia
"*" indicates required fields
More Top Stories
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.
The new federal judge overseeing all talcum powder lawsuits has called for a Science Day to educate the court ahead of planned Daubert hearings which could decide if bellwether test trials can move forward.